Alert archive / North Carolina / Special Weather Statements in 2012
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Aug 3, 2012, 6:08 PM EDT for Davidson County, Forsyth County, Guilford County, North Carolina. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 6:08 PM EDT (22:08 UTC)
- Expired
- Aug 3, 2012, 7:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Raleigh, NC
Counties Davidson County, NC, Forsyth County, NC, Guilford County, NC
The radar
The Roanoke radar (KFCX), 132 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.1 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 967 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 626 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
928
WWUS82 KRAH 032208
SPSRAH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT FRI AUG 3 2012
NCZ021-022-038-039-032300-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
608 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 700 PM EDT...
AT 607 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GORDONTOWN...OR ABOUT 9 MILES EAST OF LEXINGTON...MOVING NORTHEAST AT
20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THOMASVILLE...
TRINITY...ARCHDALE...HIGH POINT...JAMESTOWN.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3626 8024 3624 7953 3552 8016 3556 8022
3558 8021 3565 8031 3567 8032
TIME...MOT...LOC 2207Z 210DEG 16KT 3583 8008
$$
SECWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:23 PM EDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 3, 3:23 PM EDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 323 PM EDT FRI AUG 3 2012 .SYNOPSIS... BERMUDA HIGH PRESSURE WILL DOMINATE THROUGH THE WEEKEND...WHILE A COLD FRONT WILL APPROACH FROM THE NORTHWEST AND DIFFUSE OVER THE CENTRAL APPALACHIANS AND MIDDLE ATLANTIC STATES EARLY NEXT WEEK. && .NEAR TERM /THROUGH SATURDAY NIGHT/... AS OF 305 PM... ISOLATED CONVECTION AT THIS TIME IN CENTRAL NORTH CAROLINA. COVERAGE SHOULD INCREASE SLIGHTLY AS WE APPROACH MAXIMUM TEMPERATURES THIS AFTERNOON. ISOLATED SEVERE STILL POSSIBLE WITH DAMAGING WINDS OR ONE INCH HAIL POSSIBLE. SOME CONVECTION OVER THE WEST DEEP INTO THE NIGHT STILL POSSIBLE AS LOW LEVEL JET DEVELOPS ABOVE THE SURFACE BOUNDARY LAYER. MID LEVEL SYNOPTIC WINDS INCREASE IN THE WEST TONIGHT AS HIGH PRESSURE OFF THE COAST STRENGTHENS SLIGHTLY. PRECIPITABLE WATERS FORECAST NEAR 1.75 INCHES OVERNIGHT. ALL THE ABOVE MAY SUSTAIN CONVECTION TONIGHT... THOUGH LITTLE THUNDER EXPECTED PAST LATE EVENING. SOME FOG IN RURAL LOCATIONS AFTER MIDNIGHT TONIGHT WITH SOME LOW STRATUS EXPECTED UNDER THE SURFACE INVERSION WITHIN A COUPLE OF HOURS OF SUNRISE. THIS SHOULD HOLD TEMPERATURES UP SLIGHTLY OVER CLIMATOLOGY... 69 TO 73 DEGREES. ISOLATED SEVERE THUNDERSTORMS A SMALL RISK FOR SATURDAY AFTERNOON... HOWEVER COVERAGE IS EXPECTED TO BE MEAGER. WITH NO SIGNIFICANT SUPPORT ALOFT AND MID LEVEL FLOW MILDLY DIVERGENT... CONVECTION SHOULD BE ISOLATED TO WIDELY SCATTERED... ENDING IN THE EARLY EVENING. SOME FOG AND STRATUS FORECAST LATE SATURDAY NIGHT IN WEAK LOW LEVEL WARM ADVECTION... WITH MOISTURE ONCE AGAIN TRAPPED UNDER A LOW SURFACE INVERSION. PERSISTENCE IN TEMPERATURES WITH LOWS 69 TO 73. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... AS OF 300 PM FRIDAY... DYNAMICS ASSOCIATED WITH A NORTHERN STREAM TROUGH FORECAST TO LIFT FROM THE NORTHERN PLAINS TO SE CANADA WILL ONLY GRAZE NC...WITH THE BRUNT OF THE HEIGHT FALLS ALOFT AND ASSOCIATED SOUTHEASTWARD PENETRATION OF THE ATTENDING SURFACE FRONTAL ZONE EXPECTED TO HOLD OVER THE MIDDLE ATLANTIC STATES SUN-MON. AS SUCH...CENTRAL NC SHOULD BE LARGELY DEVOID OF CONVECTION...WITH THE EXCEPTION OF ISOLATED ACTIVITY INVOF THE SEA BREEZE OVER THE SOUTHERN AND CENTRAL COASTAL PLAIN...ON SUN. ONLY MARGINALLY IMPROVED PRECIPITATION CHANCES ARE THEN EXPECTED AT THIS TIME FOR MONDAY AFTERNOON...SINCE THE BULK OF THE CONVECTION WILL LIKELY OCCUR IN CLOSER PROXIMITY TO THE SURFACE FRONTAL ZONE STALLED JUST TO OUR NW. A SHARPENING LEE TROUGH AND POSSIBLE REMNANT OUTFLOW FROM CONVECTION TO OUR NW FROM SUNDAY NIGHT WILL ACCORDINGLY SERVE AS THE PRIMARY FORCING MECHANISMS FOR ONLY SCATTERED AFTERNOON STORMS IN CENTRAL NC. THE LACK OF MID-UPPER FORCING AND ASSOCIATED STRONGER FLOW ALOFT SUGGESTS PULSE/ MULTI-CELLULAR CONVECTIVE MODES WITH A PRIMARY THREAT OF STRONG WIND GUSTS. && .LONG TERM /TUESDAY THROUGH FRIDAY/... AS OF 315 PM FRIDAY... BETWEEN A DOMINANT RIDGE ALOFT FORECAST TO RETROGRESS FROM THE SOUTHERN PLAINS TO THE DESERT SOUTHWEST AND ANOTHER WEAKER ONE OVER THE SOUTHWEST ATLANTIC...A LONGWAVE TROUGH WILL UNDERGO AMPLIFICATION INVOF THE APPALACHIANS THIS PERIOD. THE PRESENCE OF THE ASSOCIATED PERTURBED CYCLONIC FLOW ALOFT WILL FAVOR AT OR ABOVE CLIMO CHANCES OF DIURNALLY-MAXIMIZED CONVECTION THROUGHOUT THE PERIOD - LOWEST ON THU WHEN NWP GUIDANCE IS IN GENERAL AGREEMENT THAT CENTRAL NC WILL BE BETWEEN EMBEDDED S/W TROUGHS AND ASSOCIATED MOIST AXES IN SW FLOW ALOFT. LOWER HEIGHTS WITHIN THE TROUGH...AND CLOUD COVER FROM THE AFOREMENTIONED MOIST AXES ALOFT...AND CONVECTION...SUGGESTS TEMPERATURES WILL REMAIN AT OR BELOW CLIMO FOR HIGHS...WITH THE EXCEPTION OF THE RELATIVELY MOST CLOUD AND CONVECTION FREE DAY ON THU WHEN TEMPS WILL LIKELY RISE INTO THE LOWER 90S ON AVERAGE. LOWS GENERALLY IN THE LOWER-MIDDLE 70S FOR LOWS. WEAK MID-UPPER LEVEL FLOW SUGGESTS DISORGANIZED (PULSE) CONVECTIVE MODES. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... AS OF 205 PM... 24 HOUR TAF PERIOD: ALTHOUGH THERE IS NO CONVECTION OVER CENTRAL NORTH CAROLINA AT THIS TIME... ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON AND EVENING. CONVECTION SHOULD DIMINISH THIS EVENING BUT A FEW SHOWERS POSSIBLY CONTINUING INTO THE OVERNIGHT HOURS...ESPECIALLY ACROSS WESTERN PORTIONS OF THE STATE. EXPECTING MVFR FOG TO DEVELOP IN RURAL AREAS AFTER MIDNIGHT TONIGHT WITH LOW STRATUS LIKELY FOR A FEW HOURS AROUND SUNRISE SATURDAY. AFTERNOON STORMS AND EARLY MORNING STRATUS AND/OR FOG WILL BE POSSIBLE EACH DAY THROUGH THE WEEKEND...WITH A BETTER CHANCE OF STORMS ON MONDAY AS A COLD FRONT APPROACHES FROM THE WEST. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...MWS NEAR TERM... SHORT TERM...MWS LONG TERM...MWS AVIATION...
Hazardous weather outlook, Aug 3, 4:30 AM EDT, 13 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 430 AM EDT FRI AUG 3 2012 NCZ007>011-021>028-038>043-073>078-083>086-088-089-040830- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 430 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW OF THESE STORMS COULD BE BECOME STRONG TO SEVERE...CAPABLE OF PRODUCING LARGE HAIL AND STRONG THUNDERSTORM WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
In the hours before
Special weather statement, Aug 3, 6:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
608 PM EDT FRI AUG 3 2012
NCZ021-022-038-039-032300-
DAVIDSON-FORSYTH-GUILFORD-RANDOLPH-
608 PM EDT FRI AUG 3 2012
...STRONG THUNDERSTORMS WILL MOVE ACROSS RANDOLPH...GUILFORD...
FORSYTH AND DAVIDSON COUNTIES THROUGH 700 PM EDT...
AT 607 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GORDONTOWN...OR ABOUT 9 MILES EAST OF LEXINGTON...MOVING NORTHEAST AT
20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE THOMASVILLE...
TRINITY...ARCHDALE...HIGH POINT...JAMESTOWN.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
&&
LAT...LON 3626 8024 3624 7953 3552 8016 3556 8022
3558 8021 3565 8031 3567 8032
TIME...MOT...LOC 2207Z 210DEG 16KT 3583 8008
SECThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 8:14 PM EDT | Special Weather Statement | RAH | Scotland | 61 min |
| Aug 2, 8:19 PM EDT | Areal Flood Advisory | RAH | Scotland | 48 min |
| Aug 2, 8:53 PM EDT | Special Weather Statement | RAH | Richmond | 67 min |
| Aug 2, 9:17 PM EDT | Special Weather Statement | RAH | Stanly | 58 min |
| Aug 3, 6:29 PM EDT | Areal Flood Advisory | RAH | Davidson, Guilford, Randolph | 2 hr |
| Aug 3, 7:07 PM EDT | Special Weather Statement | RAH | Davidson | 53 min |
Nearby
Special Weather Statements in North Carolina, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.